|Ok to continue with hydroxyurea?
Nov 20, 2000
Hello. Is hydroxyurea so bad that its benefit is outweighed by its potential for harm??? My current HIV med regimen is composed of d4t, 3tc, and hydroxyurea. I've been taking this regimen on and off for more than a year. My viral load is currently < 400 copies. (My insurance company won't pay for the super-sensitive viral load test.) The past few years, my cd4 count has bounced between 350 and 500.
My baseline v.l. is 13,000. It initially took 9 months for my v.l. to become undetectable on this regimen. I experimented with STI while using this regimen. Two months after I stopped the regimen, my viral load went back up to 8,000. I went back on the regimen and my viral load dropped below 400 again, this time in just one month.
A few weeks ago, my HIV specialist said that he no prescribes hydroxyurea to his patients, unless thay have no other options. His reasons: it "doesn't work" and it increases the toxicity of HIV medications. I may be an exception to the rule because it seems like the drug is working for me. My blood work, including liver and pancreas function, looks normal, so I don't have any obvious toxicity from it. The only noticeable problem it causes is it exacerbates my chronic problem with mouth ulcers. For that reason, I have to take Thalomid (thalidomide) every other day.
I've been HIV+ for 15 years. I have used both d4t and 3tc extensively, before protease inhibitors became available. Therefore, I have good reason to believe that my virus has some resistance to 3tc, if not to d4t too. To me, it's a pleasant surprise that my regimen works as well as it does. Because my regimen works, is easy to tolerate and take (just 3 pills twice a day with or without food), I'm really reluctant to give it up.
Should I take my doctor's advice and switch to a different regimen that could be more complicated, and have more side-effects? Or, should I find a new doctor?
Please help if you can. This is a difficult decision that I need to make soon. As far as I can tell, there won't be any major treatment breakthroughs for at least a few years. So, with limited available options, I hate to give up a regimen that's working. But if hydroxyurea is as bad as my doctor claims, then maybe I should. But I need a second opinion. Thank you in advance.
| Response from Dr. Cohen
Well, another controversy in our field.
It is clear the hydroxyurea has a pro and a con. On the pro side, we do have information to show us it can boost the potency of some of our nucleoside antivirals. We just presented a study, for example, of the combination of d4T, ddI, efavirenz with or without hydroxyurea (which I'll abbreviate HU). In those who took this as their first treatment combo, the HU didn't help, in part because the triple combo was in itself very effective. However, in those who took this triple after some prior combo, with some resistance to other meds, the group that took HU did show an improved response. So there is information to show that the drug is not inert - it does have activity. Much of the activity however has been shown for the drug ddI - there is still not enough info to know if HU boosts the potency of either d4T or 3TC. So in your case it is not clear, even with the background we have on the potential of HU, to know if it applies to you. On the other hand, with extensive prior use of d4T and 3TC, and therefore some resistance to it, you need all the help you can get. It is clear that efavirenz alone won't be effective for long. And if your viral load is suppressed on this combo, clearly the d4T and 3TC are having some impact. Whether the HU can take credit for this better than expected response is hard to say... except by stopping it and seeing if you stay suppressed. But if you do stop it and HIV comes back, you will then likely lose the potency from the efavirenz from acquiring resistance to it, and then for sure this combo won't work - so this is a high risk move.
So - if we can't be sure what the HU is doing - what are the risks of staying on it? There are longer term studies of it showing that most of the toxicity is seen in lab tests - tests of white cell counts (called neutrophils) and platelets. And the combo of d4T and HU can be expected to increase your risk of peripheral neuropathy over time. And there was one study where two people had severe pancreatitis and died from it - however they were on ddI, and had other potential risks for pancreatitis. So this is where much of the current reluctance to use HU comes from - but there are others that have used the drug safely so it can be done if needed. (You might check a triglyceride level to be sure this is not high - since this is another risk factor for pancreatitis.)
You are always welcome to get a second opinion if one is available whereever you are - physicians sometimes know different info, or have a different conclusion given what we see. (Just like the US electorate...) So perhaps more opinions would be of interest. But I don't think anyone can answer you definitively - there is some risk of HU, and unclear benefit given your combo. But since it is working better than we might expect, perhaps it is helpful. And you are not noting problems - yet.
It may help you to know what the alternative treatment combos would be to this one - just in case they are not as complex as you fear. We do have some new options, and perhaps, with the Efavirenz at full potency, a decent combo can be created without as much uncertainty.
Hope that helps.
Cal Cohen, M.D., M.S.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hydroxyurea Side Effects
- Blowjob From A Prostitute Do I Need To Get Tested For HIV
- Black Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Itchy Rash After Licking Anus Sign Of HIV AIDS
- Tingling Lips After Rubbing Vagina Worried I Have HIV
- White Bumps On Penis After Masturbation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.